Alert archive / Ohio / River Flood Warnings in 2019

River Flood Warning 5, NWS Charleston, WV

February 7, 2019Athens County, Ohio

NWS Charleston, WV issued this river flood warning at Feb 7, 2019, 9:28 PM EST for Athens County, Ohio. It took effect at Feb 8, 2019, 12:38 AM EST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 9:28 PM EST (02:28 UTC)
In effect from
Feb 8, 2019, 12:38 AM EST
Expired
Feb 9, 2019, 9:22 PM EST
In force
45 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
Minor

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hocking River at Athens (ATHO1). The gauge peaked at 22.08 ft at Feb 9, 2019, 5:00 AM EST.

actionminormoderate152002/0802/0902/1002/11
Action stage
18 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03159500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Feb 7, 7:15 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 7, 7:15 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
715 PM EST Thu Feb 7 2019

.SYNOPSIS...
Strong cold front arrives tonight bringing cold high pressure
this weekend. Unsettled zonal pattern returns late Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM...

Showers and thunderstorms ongoing in the Ohio River Valley.
Extended the Flood Watch through the night with an additional
0.5 to 0.75 inches of rain expected. The showers move north of
the region by late evening with winds steadily picking up ahead
of a cold front expected tonight. As the low pressure system to
the northwest moves towards the Great Lakes its associated cold
front sweeps southeast across the area overnight. Look for
about an 0.25 to 0.5 inches of rain and gusty winds (anywhere
from 25-40mph). Winds start to slowly decrease into the predawn
hours and should continue thereafter. By early morning we will
be in the cold sector behind the front where temperatures become
non diurnal. From that point on temperatures will keep
decreasing through Friday with a blustery day. There will be
some snow flakes in the mountains before the clouds disappear,
however little to no accumulations are expected. By Friday late
afternoon skies become mostly clear and lows drop down to the
teens overnight with possible single digits in the highest
elevations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Thursday...

Cold through Saturday night as high pressure settles in over the
southern Great Lakes. Very few changes made for this quiet
portion of the forecast. Heights aloft and lower level
temperatures begins recovering into Saturday night in zonal
flow.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

With the pattern aloft becoming zonal and a baroclinic zone
setting up just south of the Ohio Valley, another unsettled/wet
period returns to the region. Will be in and out of
precipitation late Sunday through Tuesday, where the front end
could be snow/wintry mix Sunday night in weak overrunning along
the stationary boundary. Beyond that, mainly rain expected. Cold
front Tuesday, with another temperature drop into the middle of
the week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 710 PM Thursday...

Rain showers associated with a strong cold front will move across
the region from west to east this evening. As showers move across
the area tonight, reductions in both Cigs and Vsbys is anticipated.
Expecting primarily MVFR conditions to develop with this activity,
but brief periods of IFR conditions will not be out of the question
as heavier pockets of rain would bring a greater reduction to Vsbys.
Thus, have elected to keep any IFR out of the TAFs tonight as
confidence is low on exactly where this could occur, but will
monitor observations closely tonight and amend if necessary.

Another concern for tonight will be strong wind gusts throughout the
region. As the cold front crosses tonight, WNW winds could gust as
high as 30 kts across the lowlands and possibly 40+ kts in the
mountains. Wind gusts should remain fairly breezy into Friday with
20+ kts in the lowlands and 35+ kts in the mountains.

Precipitation will continue in the mountains Friday morning and with
colder air rushing into the area overnight, expecting a transition
to snow showers by Friday morning. As a result, have mentioned snow
showers in the TAFs at EKN by Friday morning with possible IFR
conditions developing during this time. Conditions will then
improve to VFR area-wide by Friday afternoon as high pressure
builds in from the northwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: If heavier pockets of rain impact the area
tonight, brief periods of IFR will be possible.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 FRI
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    L    H    H    H    H    H    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    L
PKB CONSISTENCY  H    H    H    L    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H

AFTER 00Z SATURDAY...
Brief IFR in periods of rain possible next work week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 7 AM EST Friday for Vis>011-017-019-020.
OH...Flood Watch until 7 AM EST Friday for OHZ066-067-075-076-
083>087. KY...Flood Watch until 7 AM EST Friday for KYZ101>103.
VA...None.

&&

SYNOPSIS...26/JZ
NEAR TERM...MZ/JZ
SHORT TERM...26
LONG TERM...26
AVIATION...ARJ/RG
Hazardous weather outlook, Feb 7, 1:30 PM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
130 PM EST Thu Feb 7 2019

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-081830-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-
130 PM EST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition to the flood watch, areas of dense fog may occur this
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Numerous streams and rivers will remain high, and possibly above
flood stage, through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>034-039-040-515>526-
081830-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
130 PM EST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Feb 7, 4:36 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
436 PM EST THU FEB 7 2019

OHZ066-067-075-072230-
Athens-Morgan-Perry-
436 PM EST THU FEB 7 2019

...A LINE OF SHOWER WITH STRONG GUSTY WINDS WILL AFFECT
PERRY...MORGAN AND NORTH CENTRAL ATHENS COUNTIES...

At 435 PM EST, a line of showers was located near Lancaster, moving
east at 50 mph.

Winds in excess of 40 mph are possible with this line of showers.

Locations impacted include...
New Lexington, Glouster, McConnelsville, Somerset, Shawnee,
Chesterhill, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City, New Straitsville, Malta,
Corning, Stockport, Jacksonville, Murray City, Trimble and Bristol.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3976 8165 3975 8164 3968 8164 3946 8187
      3947 8217 3956 8216 3956 8226 3959 8226
      3960 8238 3974 8236 3974 8241 3983 8240
      3984 8247 3992 8247 3993 8245
TIME...MOT...LOC 2135Z 260DEG 44KT 3978 8265

08
Local storm report, Feb 7, 7:19 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EST THU FEB 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            MAXVILLE                39.62N  82.33W
02/07/2019                   PERRY              OH   LAW ENFORCEMENT

            REPORT OF A ROAD WASHED OUT IN THE MAXVILLE/NEW
            STRAITSVILLE AREA

&&

EVENT NUMBER RLX1900695

SL
Local storm report, Feb 7, 9:25 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EST THU FEB 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLOOD            MALTA                   39.65N  81.86W
02/07/2019                   MORGAN             OH   911 CALL CENTER

            FLOODING REPORTED ALONG ROUTE 669.

&&

EVENT NUMBER RLX1900696

RG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 10:44 PM ESTSpecial Weather StatementRLXKanawha31 min
Feb 7, 10:56 PM ESTWind AdvisoryRLXFayette, Nicholas, Pocahontas, Raleigh, Randolph, Webster20 hr
Feb 8, 6:11 AM ESTRiver Flood WarningRLXJackson, Wood6 days
Feb 8, 11:22 AM ESTRiver Flood WarningRLXMason58 hr
Feb 7, 9:11 PM ESTRiver Flood WarningRLXMorgan, Washington59 hr
Feb 7, 9:11 PM ESTRiver Flood WarningRLXWashington26 hr

Nearby

River Flood Warnings in Ohio, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.